Background and importance Immune checkpoint inhibitors, such as the anti-PD1 monoclonal antibody nivolumab, have proven efficacy as first or secondline therapy for several tumours. Specific immune related adverse effects (IRAE) involving various organs have been reported and are considered to be caused by immune over activation. IRAE involving the nervous system or muscle are rare, but some are serious and may have fatal outcomes if they are not monitored.
Aim and objectives We report a case of autoimmune myopathy following treatment with nivolumab for metastatic non-small cell lung cancer.
Material and methods This was a descriptive and retrospective clinical case. Data were obtained by review of the electronic medical records. The causality of the adverse reaction was established using the Karch–Lasagna algorithm.
Results A 70-year-old man was followed by the oncology service for a stage-IV lung adenocarcinoma. He received treatment with carboplatin, AUC=5/pemetrexed 500 mg/m2, from January to May 2017. He then carried on with pemetrexed as maintenance for 12 cycles. Disease progression was determined by imaging tests. In February 2018, nivolumab was started as secondline treatment with laboratory parameters in the normal range and was well tolerated at first. After cycle 10, the patient had right knee swelling which decreased after local dexamethasone infiltration. He then had pain in his legs (cycle 14), and later there was weakness present with a sustained effort in these muscle groups. After cycle 18, treatment was interrupted and blood tests ordered. Blood analysis showed increased levels of creatine kinase (CK) (1950 U/L, normal <200), C reactive protein 52.9 mg/mL (0–5.0) and normal levels of anti-cyclic citrullinated peptide 9.9 U/mL (0–20). The patient received intravenous methylprednisolone 1 g for 2 days, leading to improved CK levels and the pain disappeared. He started docetaxel 75 mg/m2 without suffering from myopathy again. The Karch–Lasagna algorithm established a ‘possible’ relationship between myopathy and nivolumab treatment due to the existence of a temporal correlation between the facts.
Conclusion and relevance Health professionals must be vigilant in identifying drug related adverse reactions, particularly those related to drugs on the European list of medicinal products under additional monitoring. Myopathy has been reported in patients receiving nivolumab, and consequently patients should be monitored for changes in muscle function, and other causes of dysfunction should be excluded.
Conflict of interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.